Michigan, 2005Damaging Wind in Michigan, July 17, 2005
July 17, 2005 · NWS GRR · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 17, 1:40 PM EST, 6 hours 35 minutes earlier.
Area forecast discussion, Jul 17, 1:40 PM EST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT SUN JUL 17 2005
.SHORT TERM...
PRIMARY FORECAST CONCERN IN THE NEAR TERM IS FOR SEVERE WEATHER
POTENTIAL ON MONDAY. FOR TONIGHT...EXPECT ONGOING SCATTERED
THUNDERSTORMS TO PERSIST INTO THE EVENING GIVEN THE MAGNITUDE OF
INSTABILITY AND REMAINING LOW LEVEL RH. THESE SHOULD DIE OUT BY
MIDNIGHT AS ATMOSPHERE BECOMES MORE STABLE. ALSO EXPECT SOME PATCHY
FOG TO FORM OVERNIGHT SIMILAR TO LAST NIGHT...BUT APPROACHING SFC
TROUGH WILL TIGHTEN THE PRESSURE GRADIENT ENOUGH TO ALLOW SOME WIND.
SO FOG SHOULD NOT BE AS WIDESPREAD AS LAST NIGHT...BUT PLACES THAT
MANAGE TO REMAIN DECOUPLED COULD SEE VISBY BELOW ONE MILE AGAIN BY
12Z MONDAY.
MONDAY MORNING MAY SEE SOME SCATTERED TSRA OUT AHEAD OF THE FRONT
BUT THE MAIN SHOW COMES DURING THE AFTERNOON AS THE SFC FRONT IS
MOVING INTO JUICY AIRMASS BETWEEN 18Z AND 00Z ACROSS THE GRR CWA.
PRECIP SHOULD BE WIDESPREAD ACROSS MUCH OF THE CWA AS SFC HEATING
INCREASES CAPE BY THE TIME THE FRONT ARRIVES. AS FOR THE SVR
POTENTIAL... EXPECT CONVECTIVE MODE TO BE LINEAR GIVEN THE
UNIDIRECTIONAL WIND PROFILE WITH LEWPS/BOWING LINE SEGMENTS
PROVIDING THE THREAT OF SVR WINDS. FREEZING LEVELS ARE PROGGED TO BE
UP NEAR 13 KFT...SO LARGE HAIL WILL BE RESTRICTED TO ONLY THE
DEEPEST AND LONGER LIVED UPDRAFTS.
THE RAINS SHOULD CLEAR THE WESTERN CWA BY 03Z WITH RAPID DRYING
BEHIND THE FRONT. IN THE EAST...WILL LINGER SHOWERS AND
THUNDERSTORMS TIL ABOUT 06Z. MUCH COOLER AND DRIER CONDITIONS FOR
TUESDAY AND TUESDAY NIGHT AS SFC HIGH BRINGS MOSTLY SUNNY SKIES AND
MUCH LOWER DEW POINTS TO LOWER MICHIGAN.
.LONG TERM...
THE LONG TERM PORTION OF THE FORECAST BEGINS ON WED WITH UPPER AND
SFC RIDGING JUST BEGINNING TO SLIP EAST OF LOWER MI. THE THERMAL
TROUGH THAT IS IS PLACE ON TUE WILL SLIP EAST AND ALLOW TEMPS TO
WARM UP INTO THE MID AND UPPER 80S WED AFTERNOON WITH PLENTY OF
SUNSHINE. MOISTURE SHOULD REMAIN MINIMAL IN THE LOWER LEVELS AND
ENOUGH SUBSIDENCE ALOFT IS EXPECTED TO REMAIN...LIMITING CU
POTENTIAL. IN THE WAKE OF THE RIDGING ON WED NIGHT...AN UPPER TROUGH
WILL RIDE JUST NORTH OF THE U.S./CANADIAN BORDER. THIS TROUGH WILL
HELP TO BRING A COLD FRONT INTO THE AREA DURING THE DAY ON THU.
AHEAD OF THIS FRONT WED NIGHT...A LLJ MAY TOUCH OFF AN MCS WELL OUT
TO OUR WEST. THE MEAN DEEP LAYER FLOW/850-300 MB THICKNESSES WOULD
BRING WHAT IS LEFT OF ANY MCS INTO OUR REGION LATE WED NIGHT/THU
MORNING. WE WILL NOT INTRODUCE ANY PCPN YET FOR WED NIGHT AS OUR
ATMOSPHERE WILL INITIALLY BE DRY...BUT THIS MAY CHANGE IF ENOUGH
MOISTURE CAN BE TRANSPORTED INTO THE AREA VIA THE LLJ.
THE FRONT WILL MOVE THROUGH THE CWFA DURING THE DAY ON THU. THE
MODELS ARE SHOWING ENOUGH MOISTURE RETURNING INTO THE AREA AHEAD OF
THE FRONT TO JUSTIFY GOING PCPN CHCS. THE MAIN VORT ENERGY DOES
REMAIN NORTH OF THE CWFA...SO WE WILL GO NO HIGHER THAN CHC CATEGORY
FOR NOW. HIGHS SHOULD REACH WELL INTO THE 80S AND APPROACH 90 AHEAD
OF THE FRONT ON THU.
A FAIR AMOUNT OF UNCERTAINTY THEN EXISTS FOR THE REMAINDER OF THE
LONG TERM AS THE MODELS VARY ON THEIR RESPECTIVE SOLUTIONS AND HAVE
NOT SHOWN A GREAT DEAL OF RUN TO RUN CONSISTENCY WITH THE DETAILS.
ONE SOLUTION IS THAT THE FRONT THAT MOVES THROUGH THE CWFA DURING
THE DAY ON THU IS FORECAST TO SLIP WELL SOUTH OF THE CWFA AND
BASICALLY WASH OUT WITH HIGH PRESSURE BUILDING IN. THEN LATER IN THE
PERIOD WITH THIS SCENARIO...ANOTHER FRONT IS FORECAST TO DROP DOWN
LATE SAT INTO SUN. ANOTHER SOLUTION IS THAT THE FRONT GETS HUNG UP
NEARBY FOR THE END OF THE PERIOD AS IT BECOMES PARALLEL TO THE UPPER
FLOW. IN THIS SCENARIO...WAVES OF ENERGY RIDING ALONG THE FRONT
WOULD MAKE IT A MORE ACTIVE WX PERIOD. HOWEVER THE AREA OF ACTIVE WX
IS UNCERTAIN AS THE EXACT POSITION OF THE FRONT IS UNCERTAIN AND IT
MAY END UP STALLING OUT WELL NORTH OF THE AREA. AFTER COLLABORATING
WITH SURROUNDING OFFICES...WE HAVE GONE WITH A DRY FORECAST FOR NOW
AS THE MAIN SFC LOW AND GOOD SRLY MOIST FLOW LOOK TO REMAIN TO OUR
WEST. WE HAVE GONE WITH CONSERVATIVE TEMPS FOR NOW...A LITTLE ABOVE
CLIMO/MEX GUIDANCE DUE TO THE UNCERTAINTY.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
&&
OSTUNO NJJ
Hazardous weather outlook, Jul 17, 1:05 PM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
205 PM EDT SUN JUL 17 2005
LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-180811-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
205 PM EDT SUN JUL 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS COULD FORM THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAIN CAUSING SOME LOCALIZED FLOODING OF ROADS...AND
CLOUD TO GROUND LIGHTNING ARE THE MAIN THREAT WITH THESE STORMS. THE
STRONGEST STORMS COULD PRODUCE BRIEF WIND GUSTS TO 40 MPH AND PEA
SIZE HAIL. STORM MOTION WILL BE NEARLY STATIONARY. THE STORMS SHOULD
DIMINISH THIS EVENING AND END BY MIDNIGHT.
PATCHY...LOCALLY DENSE FOG IS EXPECTED TO FORM AFTER MIDNIGHT
TONIGHT AND PERSIST INTO EARLY MONDAY MORNING. VISIBILITIES BELOW
ONE HALF MILE ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON MONDAY AS A COLD
FRONT MOVES SOUTHEAST THROUGH THE REGION. DAMAGING WINDS AND LARGE
HAIL ARE THE PRIMARY THREATS.
WAVES IN THE NEARSHORE WATERS OF LAKE MICHIGAN COULD INCREASE TO 3 TO
5 FEET ON MONDAY. THAT WOULD RESULT IN A HAZARD TO SMALL CRAFT.
THERE WOULD ALSO BE AN INCREASED RISK OF RIP CURRENTS FOR MONDAY AS
WELL.
STRONG THUNDERSTORMS ARE POSSIBLE ON THURSDAY AS WELL...WHEN ANOTHER
COLD FRONT WILL MOVE IN FROM THE NORTH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED MONDAY AFTERNOON.
MJS OSTUNO
Thunderstorm Wind, Allegan
- When
- July 17, 8:15 PM EST
- Where
- Allegan County, Wayland
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.683, -85.633
Several trees were blown down two miles north northeast of Wayland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, July 17, 200521 injured · 1 event
- Flash Flood in New Jersey, July 17 to 18, 2005$10 million · 1 event
- Hail in Nebraska, July 17, 2005$1.1 million · 1.75 in hail · 4 events
- Damaging Winds and Lightning Strike in Arizona, July 17, 2005$140,000 · 51 kt wind · 3 events
- Lightning Strike in Pennsylvania, July 17, 2005$100,000 · 1 event
- Lightning Strike in North Carolina, July 17, 2005$100,000 · 1 event
- Wildfire in Oregon, July 17 to 18, 2005$83,000 · 1 event
- Damaging Wind and Lightning Strike in Minnesota, July 17, 2005$75,000 · 50 kt wind · 2 events
- Flash Flood in New York, July 17, 2005$75,000 · 1 event
- Damaging Winds in Iowa, July 17, 2005$39,000 · 61 kt wind · 4 events
- Lightning Strikes in Tennessee, July 17 to 20, 2005$32,000 · 3 events
- Damaging Winds and Lightning Strike in Wisconsin, July 17, 2005$30,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470882.